Content Map Terms
Weight loss in people with HIV has many possible causes. If you lose weight fast, it may be because you have another infection along with HIV. This type of illness is called an opportunistic infection.
Gradual weight loss may be due to problems with nutrition. You may lose weight if you can't eat enough food or if your body can't absorb all the nutrients from the food you eat.
Pain in your mouth, from sores or a yeast infection called thrush, can make it hard to eat.
You may not feel like eating because you are sick to your stomach or food just doesn't appeal to you. HIV itself or HIV medicines can cause you to feel this way.
You may not feel like eating because you are depressed. Depression can make you lose your appetite. If you have lost interest in activities you used to enjoy or have other depression symptoms, tell your doctor.
If you have diarrhea, your body may not be able to absorb all of the nutrition from your food.
If you are a man and you have a low level of the hormone testosterone, your body may not be able to turn your food into muscle tissue.
When you lose weight, you lose muscle, fat, or both. Exercising to build muscle and eating healthy foods are part of treatment. Your doctor also may change your medicines or add new ones.
has been shown to stimulate the appetite. Talk to your doctor if you're interested in trying it.
Eating a healthy, balanced diet with enough protein and calories may help you keep weight on. It also can help your immune system stay strong to fight infection.
Your doctor or a registered dietitian can help you make a plan that works for you.
Here are a few tips:
- If you are sick to your stomach or don't feel like eating, discuss your medicines with your doctor. It may be possible to change medicines. Do not change medicines on your own. Always discuss changes in medicines with your doctor, and make those decisions together.
- If you don't feel like eating, eat your favourite foods. Eat smaller meals several times a day instead of a few large ones.
- Drink high-calorie protein shakes between meals. Try nutritious drinks, such as Ensure. Protein or energy bars are another good way to get extra calories between meals.
- If you have diarrhea, eat bland foods like rice, bananas, or bread. Avoid high-fibre foods. Milk products can cause diarrhea for some people who react to the sugar or lactose in the milk. If you have this problem, try lactose-free or soy-based products.
- If you have mouth sores, avoid spicy foods, hot or cold foods, oranges, grapefruit, and other citrus fruits. Stay away from hard or crunchy foods. Use a straw when you drink.
- If you are sick to your stomach, try drinking peppermint or ginger tea.
Exercise may help you feel better and strengthen your muscles. It also may improve your immune system, which can help you fight infection.
Make sure to talk with your doctor before you start your exercise program, especially if you haven't been active for a long time.
- Is safe.
- Improves strength and endurance.
- Improves heart and lung fitness.
- May help you feel less tired.
- Enhances your sense of well-being.
Walking is a good way to get aerobic exercise. Start slowly if you haven't been active. Try 20 minutes a day or two 10-minute walks. Slowly increase your time. Try to walk as often as you can.
Weight lifting also can build your strength. Again, talk to your doctor first, and ask how to start a program that works for you. If you can't get to a gym, you can use soup cans or other things around the house as weights.
Competitive sports do not pose a risk of spreading HIV to other athletes or coaches. In sports in which exposure to blood can occur, the risk of spreading HIV is very small. But if a person, HIV-infected or not, starts to bleed, he or she should leave the game, and the wounds should be covered before the person returns.
If you are not already taking antiretroviral medicines, your doctor may want you to start. You may need medicines that increase your appetite or help with nausea.
For men, hormones, such as testosterone, and anabolic steroids, such as nandrolone, may be used to help build muscle. For both men and women, growth hormone may be used.
Taking HIV medicines can cause a problem called lipodystrophy. It is the redistribution of fat in your body.
You may lose fat from your legs, arms, buttocks, or face. But you may gain it in your stomach, chest, back of the neck, and upper shoulders.
Problems with the body's metabolism may occur along with lipodystrophy.
You may have insulin resistance. This means your body can't control your blood sugar with insulin as well as it should. This increases the chance you will get diabetes.
You may have more fats, including cholesterol and triglycerides, in your blood. This can lead to heart disease and pancreatitis.
Treatment for lipodystrophy
Doctors aren't exactly sure how to treat lipodystrophy. Heart-healthy eating can help prevent some of the problems, such as a high cholesterol, that can be caused by treatment for HIV.footnote 1 Changing medicines also may help. Changing how you eat and getting more exercise may help build muscle and reduce the buildup of fat. A medicine called tesamorelin (Egrifta) can be used to treat fat accumulation in the belly.
Other treatments are being studied. They include liposuction to remove fat and injections or implants to replace lost fat.
- Lazzaretti RK, et al. (2012). Dietary intervention prevents dyslipidemia associated with highly active antiretroviral therapy in human immunodeficiency virus type 1-infected individuals: A randomized trial. Journal of the American College of Cardiology, 59(11): 979–988.
Current as of: July 1, 2021
Author: Healthwise Staff
Medical Review: E. Gregory Thompson MD - Internal Medicine
Brian D. O'Brien MD - Internal Medicine
Adam Husney MD - Family Medicine
Peter Shalit MD, PhD - Internal Medicine
Current as of: July 1, 2021
Author: Healthwise Staff
Medical Review:E. Gregory Thompson MD - Internal Medicine & Brian D. O'Brien MD - Internal Medicine & Adam Husney MD - Family Medicine & Peter Shalit MD, PhD - Internal Medicine
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.